Arkansas, 2011

Wildfire in Arkansas, May 7, 2011

May 7, 2011 · NWS LZK · 1 event in 1 county or zone

Continuing drought conditions led to conditions favorable for wildfires in southern Arkansas during early May.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Continuing drought conditions led to conditions favorable for wildfires in southern Arkansas during early May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 7, 10:07 AM CST, 53 minutes earlier.

Area forecast discussion, May 7, 10:07 AM CST, 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1107 AM CDT SAT MAY 7 2011

.UPDATE...

UPDATED FORECAST TO INCLUDE LAKE WIND ADV FOR MUCH OF THE CWA.
HAVE ALSO UPDATED GRIDS TO REFLECT MORNING TRENDS IN PRECIP AS
WELL AS TEMP/TDS/WINDS. OTHERWISE...NO OTHER SIGNIFICANT CHANGES
EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 623 AM CDT SAT MAY 7 2011/

AVIATION...

VFR CONDS EXPECTED. A WEAK IMPULSE IS MOVING ACROSS NRN AR THIS
MORNING AND SPARKING A FEW SHOWERS AND THUNDERSTORMS. THESE STORMS
ARE ALREAY OUT OF KHRO AND WILL BE OUT OF KBPK BY 1215-1230Z.
WINDS WILL BE GUSTY THIS AFTERNOON AND THEN DIE OFF AROUND SUNSET.

PREV DISCUSSION... /ISSUED 315 AM CDT SAT MAY 7 2011/

DISCUSSION...

MAIN CONCERNS THIS FORECAST CYCLE ARE CHANCES OF CONVECTION TODAY
WITH SHORT WAVE...THEN ANY OTHER CHANCES OF RAIN THROUGH THE
PERIOD. AREA RIVER FLOODING CONTINUES BUT DUE TO LOW CHANCES OF
EXPECTED RAIN...LEVELS ARE EXPECTED TO SLOWLY LOWER.

CURRENTLY A WEAK COLD FRONT WAS OVER KS TO A SURFACE LOW OVER THE
UPPER PLAINS. RETURN FLOW TO NORTH TX THROUGH OK TO KS SHOWED DEW
POINT TEMPS REACHING THE 50S TO LOWER 60S. 00Z KLZK SOUNDING
REMAINED QUITE DRY WITH A PRECIP WATER VALUE OF 0.48 INCHES WITH A
LIGHT VEERING PROFILE SURFACE TO 5K FT. UPPER LEVEL FLOW WAS W TO
NW OVER THE PLAINS DID SHOW A SHORT WAVE OVER THE CENTRAL PLAINS
IN EASTERN KS AND W MO...AND WAS DEVELOPING ISOLATED CONVECTION.

SHORT TERM...TODAY THROUGH TUESDAY NIGHT
SEVERAL ROADS ACROSS EASTERN ARKANSAS REMAIN FLOODED DUE TO HIGH
WATER. MANY RIVERS ARE IN OR REACHING MAJOR FLOOD LEVELS AND ARE
EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT WEEK OR MORE.
PLEASE REFER TO FLOOD STATEMENTS OR WARNINGS.

MODELS ARE CONSISTENT WITH BRINGING A SURFACE LOW AND SHORT WAVE
ACROSS OK TO NORTHERN AR AND THEN OFF TO THE NE TODAY. CURRENT
FORECAST HAS SLIGHT TO LOW CHANCES OF CONVECTION OVER PARTS OF
NORTHERN AR AND WILL KEEP THIS. THREAT FOR STRONG TO SEVERE STORMS
IS EXPECTED TO REMAIN LOW. THE WEAK COLD FRONT SAGS TO NORTHERN AR
LATER TODAY...BUT BECOMES STALLED OVER THE AREA TONIGHT AND WASHES
OUT. ON SUNDAY AS THE UPPER RIDGE BUILDS IN FROM THE WEST AND
SOUTH SURFACE WIND REESTABLISHES ITSELF AND TAKES THE FRONT BACK
NORTH AS A WARM FRONT. TEMPS WILL WARM SIGNIFICANTLY SUNDAY AND
INTO NEXT WEEK. MODELS SHOW VERY LOW QPF WITH THE BOUNDARY AND DUE
TO THE CAPPING UPPER RIDGE AND LACK OF UPPER ENERGY...WILL KEEP
DRY THROUGH EARLY NEXT WEEK.

LONG TERM...WEDNESDAY THROUGH FRIDAY NIGHT...

SOME UNCERTAINTY EXISTS IN THE LONG TERM FCST AS MODELS DIFFER
GREATLY ON HOW QUICK TO BREAK DOWN THE BOOMING RIDGE THAT WILL BE
CENTERED OVER THE STATE EARLY IN THE WORK WEEK. THE GFS AND ITS
ENSEMBLE BRETHREN ARE MUCH FASTER THAN THE ECMWF IN MOVING A
SHRTWV INTO THE CEN PART OF THE COUNTRY AND BREAKING DOWN THE
RIDGE. THE FASTER GFS SOLUTION SWEEPS A COLD FRONT THROUGH THE
STATE BEGINNING LATE WED NIGHT WHILE THE SLOWER ECMWF DOES NOT
BRING THE FRONT INTO THE STATE UNTIL FRIDAY. GOING FCST HAS
HIGHEST POPS ON THU WITH SLIGHT CHCS LINGERING INTO FRI. WILL NOT
TOUCH WED NIGHT/THU POPS FOR NOW...BUT WILL BUMP UP THU NIGHT -
FRI NIGHT POPS TO LEND CREDENCE TO THE SLOWER ECMWF SOLUTION.
BELIEVE THE KNOWN GFS BIAS OF EJECTING SW CONUS UPR LOWS TOO FAST
WILL COME TO FRUITION AGAIN AND HAVE TRENDED THE OVERALL FCST
TOWARD THE ECMWF...WHICH GIVES A BIT OF A BUMP TO TEMPS LATE IN
THE WEEK IN ADDITION TO AFOREMENTIONED POP CHGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     80  63  87  66 / 100  10  10  10
CAMDEN AR         87  64  89  67 /  10  10  10  10
HARRISON AR       78  63  85  66 /  50  10  10  10
HOT SPRINGS AR    84  64  87  67 /  10  10  10  10
LITTLE ROCK   AR  84  64  87  66 /  10  10  10  10
MONTICELLO AR     86  64  88  67 /  10  10  10  10
MOUNT IDA AR      83  64  86  67 /  10  10  10  10
MOUNTAIN HOME AR  79  62  86  65 /  80  10  10  10
NEWPORT AR        80  61  87  66 / 100  10  10  10
PINE BLUFF AR     85  64  88  67 /  10  10  10  10
RUSSELLVILLE AR   83  63  88  66 /  20  10  10  10
SEARCY AR         81  62  87  66 /  50  10  10  10
STUTTGART AR      83  63  87  67 /  20  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARKANSAS-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-JACKSON-
JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MONROE-MONTGOMERY-NEWTON-
OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-
SEARCY-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

AVIATION...62
Hazardous weather outlook, May 7, 9:45 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1045 AM CDT SAT MAY 7 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-081000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1045 AM CDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD ROAD CLOSURES AND FLOODING WILL CONTINUE AS MANY RIVERS
CONTINUE TO RISE AND STANDING WATER ELSEWHERE IS VERY SLOW TO
RECEDE. MANY CREEKS AND RIVERS REMAIN OUT OF THEIR BANKS ACROSS
THE STATE TODAY. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS.

BREEZY CONDITIONS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON AND
A LAKE WIND ADVISORY IS IN EFFECT THROUGH 7 PM. SOUTH TO SOUTHWEST
WINDS OF 15 TO 20 MPH WITH GUSTS NEAR 25 MPH ARE EXPECTED INTO THE
EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RIVER FLOODING WILL CONTINUE...ESPECIALLY IN THE EAST...FOR THE NEXT
SEVERAL DAYS. SOME RIVERS ARE NOT EXPECTED TO CREST UNTIL EARLY NEXT
WEEK WHICH MEANS WATER WILL CONTINUE TO RISE OVER THE NEXT SEVERAL
DAYS. INDIVIDUALS ARE ENCOURAGED TO CONTINUE TO MONITOR NATIONAL
WEATHER SERVICE FORECASTS FOR THE LATEST ON RIVER LEVELS.

WITH A LARGE AREA OF HIGH PRESSURE OVER THE AREA...ANY RAIN CHANCES
WILL BE SMALL THROUGH THE EXTENDED PERIOD. SMALL CHANCES OF SHOWERS
AND THUNDERSTORMS ARE ANTICIPATED SATURDAY...WEDNESDAY...AND
THURSDAY. A COLD FRONT WILL APPROACH FROM THE WEST THURSDAY...BUT A
WARMING TREND WILL CONTINUE INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

63/56

In the hours before

Special weather statement, May 7, 5:43 AM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
643 AM CDT SAT MAY 7 2011

ARZ005-013>015-023-024-071225-
BAXTER AR-CLEBURNE AR-IZARD AR-SEARCY AR-STONE AR-VAN BUREN AR-
643 AM CDT SAT MAY 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IZARD...EASTERN VAN
BUREN...EXTREME SOUTHERN BAXTER...WESTERN CLEBURNE...WESTERN STONE
AND EASTERN SEARCY COUNTIES UNTIL 730 AM CDT...

AT 642 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR STYLES MTN...OR 12 MILES NORTH
OF CLINTON...MOVING EAST AT 25 MPH.

SMALL HAIL UP TO ONE-HALF INCH IN DIAMETER...GUSTY WINDS TO 35 MPH
AND HEAVY RAIN IS EXPECTED WITH THIS STORM. ALSO FREQUENT DANGEROUS
LIGHTNING WILL BE SEEN. THE HEAVY RAIN MAY CAUSE PONDING OF WATER ON
ROADWAYS AND IN LOW LYING AREAS.

* LOCATIONS IMPACTED INCLUDE...
  MOUNTAIN VIEW...      GREERS FERRY LAKE...  FAIRFIELD BAY...
  CLINTON...            THOLA...              SHIRLEY...
  OLD LEXINGTON...      LUBER...              GREERS FERRY...
  FIFTY SIX...          FAIRFIELD BAY MARINA...
  FAIRBANKS...          ELBA...               CHOCTAW REC AREA...
  CHOCTAW...            BLANCHARD SPGS CAVERN...
  TWIN CREEK...         TURKEY CREEK...

LAT...LON 3597 9203 3540 9209 3547 9252 3602 9248
TIME...MOT...LOC 1142Z 277DEG 24KT 3575 9244

59
Special weather statement, May 7, 6:26 AM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
726 AM CDT SAT MAY 7 2011

ARZ013-014-016-023>025-033-071310-
CLEBURNE AR-INDEPENDENCE AR-JACKSON AR-SEARCY AR-STONE AR-VAN BUREN
AR-WHITE AR-
726 AM CDT SAT MAY 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAN BUREN...
CLEBURNE...WHITE...SOUTHERN STONE...SOUTHEASTERN SEARCY...
SOUTHWESTERN INDEPENDENCE AND SOUTHWESTERN JACKSON COUNTIES UNTIL 815
AM CDT...

AT 726 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHIRLEY...OR NEAR FAIRFIELD BAY...MOVING
SOUTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  SEARCY...             MELROSE...            HEBER SPRINGS...
  GREERS FERRY LAKE...  FAIRFIELD BAY...      THOLA...
  STEPROCK...           SHIRLEY...            ROCKY HILL...
  PLEASANT PLAINS...    PANGBURN...           OLD LEXINGTON...
  OIL TROUGH...         LUBER...              KENSETT...
  JUDSONIA...           HIGGINSON...          GREERS FERRY DAM...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3563 9142 3511 9165 3575 9266 3598 9249
TIME...MOT...LOC 1226Z 298DEG 45KT 3562 9225

62
Local storm report, May 7, 7:27 AM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
827 AM CDT SAT MAY 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     HAIL             4 E HEBER SPRINGS       35.50N 91.97W
05/07/2011  E1.00 INCH       CLEBURNE           AR   PUBLIC

&&

227

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Drew

When
May 7, 11:00 AM CST to 3:45 PM CST
Where
Drew forecast zone
Reported by
Park/Forest Service
Coordinates
33.589, -91.720 (the zone’s center; the record gives no point)

A wildfire 5 miles south of Wilmar burned 115 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298792.